Florida, 2002

Funnel Cloud in Florida, November 12, 2002

November 12, 2002 · NWS JAX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 12, 8:54 AM EST, 31 minutes earlier.

Area forecast discussion, Nov 12, 8:54 AM EST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
854 AM EST TUE NOV 12 2002

UPDATE FYI: REPORTS FROM THE WILLACOOCHEE...ATKINSON COUNTY...
GEORGIA AREA ARE TREES AND POWER LINES DOWN ACROSS THE AREA.  ACCESS
TO THE AREA CURRENTLY RESTRICTED DUE TO DOWNED TREES. ADDITIONAL
REPORTS OF ONE HOME BADLY DAMAGED AND CHICKEN COOPS DESTROYED IN THE
ATKINSON-COFFEE COUNTY LINE AREA NEAR HIGHWAY 135. WILL UPDATE AS
ADDITIONAL REPORTS ARE RECIEVED.

HAVE ISSUED A PUBLIC INFORMATION STATEMENT WITH TORNADO SAFTEY RULES
WMO HEADER NOUS42 KJAX...AWIPS MIAPNSJAX.

SANDRIK

---------------------------------------------------------------

CURRENTLY...UPR JET AND VORTCITY MAXIMUM ARE FILLING THE BASES OF
THE MID-UPR LVL TROUGHS OVER THE NTHN GULF COAST STATES. THE
DYNAMICS ARE INDUCING SFC CYCLOGENESIS NEAR THE WSTRN FL PANHANDLE
ALONG THE SFC COLD FRONT THAT EXTENDS FROM N VA TO THE WSTN GOMEX. A
PRE-FRONTAL VORT TRAIN IN THE E GOMEX WAS SPAWNING CONVECTION TO OUR
W AND SCT SHRA OVER THE SUWANEE VALLEY. A TS COMPLEX DEVELOPED
EARLIER OVER NE FL AND HAS SINCE ADVANCED OFFSHORE INTO GA WATERS.
EXPECT SCT PRECIP TO CONTINUE/DEVELOP OVER THE CWA THROUGH EARLY
MORN. CURRENT TEMPS ARE IN THE LOWER 70S WITH JUICY DEW PTS NEAR 70.
WINDS WERE FRM THE S NEAR 5 MPH. NO FG OF MENTION AS MID LVL CLDS
INCREASE OVER THE CWA.

SHORT TERM...THE SFC LOW WILL SURGE NEWD TOWARD SC BY 12Z IN
RESPONSE TO UPR LVL DYNAMICS ADVANCING DOWNSTREAM OF THE UPR
TROUGHS...WHILE THE TRAILING COLD FRONT MOVES E THROUGH THE FL
PANHANDLE. MESO-ETA INSTABILITY INDICES ADVERTISE CAPES OVER 2000
J/KG AND LI/S NEAR -5 BEGIN TO WEDGE INLAND FROM APPALACHEE BAY BY
15Z AHEAD OF THE BOUNDARY. AT THAT TIME...WE WILL BE IN THE RRQ OF
THE 850MB JET. UPR-MID LVL DYNAMICS SUPPORT THE TIMING OF LOW LVL
INSTABILITY WITH MODELS INDICATING COINCIDING UPR DIVERGENCE & SPEED
INCRS OVER MID LVL PVA & OMEGA BY MID MORN. STORM MOTION WILL BE TO
THE NE AT 30-35 KTS. WILL CONTINUE WITH CAT POPS FOR GA AND SUWANNEE
RIVER VALLEY TODAY AND LIKELY ELSEWHERE. WILL ADD BREEZY AND KEEP
MENTION OF SEVERE STORMS AS WE REMAIN IN SLIGHT RISK AREA. SFC FRONT
PROGGED TO BE OVER CWA BY 00Z WITH TRAILING STRATIFORM PRECIP DUE TO
MID-UPR LVL TROUGHS REMAINING UPSTREAM. WILL KEEP CAT POPS FOR NE FL
AND LIKELY ELSEWHERE TONIGHT THEN SLIGHT CHC/CHC WED AM FOR SHRA
UNTIL UPR LVL TROUGHS MOVE DOWNSTREAM OF THE REGION WED AFTN. CURRNT
ZFP WORDS FOR CLRING SKIES AND BREEZY CONDITIONS WED AFTN AND LOOKS
ON TARGET AS DRY NW WINDS SWEEP OVER THE SE AS SFC RIDGE BUILDS OVER
THE N GULF COAST. THE HIGH SHIFTS OVER THE SOUTHEAST WED NIGHT WITH
COOL TEMPS ON TAP THUR MORN.

EXTENDED...FRI THRU MON...A WEAKER COLD FRONT WILL APPROACH THE
REGION FRI NIGHT AND BRING A SLIGHT CHC OF PRECIP TO THE CWA FRI
NIGHT AND SAT. AVN AND HPC GRAPHICS SHOW AREAS OF LOW PRESSURE
FORMING ALONG THE FRONT IN THE NORTHERN GOMEX AND OFFSHORE OF THE
SOUTHEAST SEABOARD SAT. AS THE SYSTEMS PROGRESS E INTO THE ATLANTIC
SAT NIGHT...STRONG CAA FUNNELS OVER THE AREA BRINGING COLD TEMPS TO
THE FA SUN MORN. MON SFC HIGH BUILDS OVER THE AREA BRINGING THE
SLIGHT CHC THAT ONSHORE FLOW COULD SPAWN ISOLD SHRA AS UPR RIDGING
WARMS TEMPS.

MARINE...NO HEADLINES CURRENTLY...BUT SCA WILL BE NEEDED TONIGHT AS
NW WIND SURGE INCREASES SEAS AFTER FROPA. RECENT OBS AT BUOYS 008
AND 012 REPORT S-SW WINDS 10-15KTS SEAS 3 FT...WHICH ARE IN LINE
WITH CURRENT CWF.

PRELIM CCF...
AMG TR 067/048 064/040 067 24+71
SSI TR 073/052 065/044 068 24+82
JAX TT 077/055 066/043 067 247+2
SGJ TT 079/057 066/048 069 246+2
GNV TT 078/057 066/042 068 24683
OCF TT 079/058 067/042 068 24683

.JAX...
FL...TORNADO WATCH UNTIL NOON FOR COLUMBIA...GILCHRIST...
HAMILTON... SUWANNEE...UNION...BAKER...CLAY...DUVAL
NASSAU AND ST. JOHNS.
GA...TORNADO WATCH UNTIL NOON.

BROYLES/JOHNSON
Hazardous weather outlook, Nov 12, 7:44 AM EST, 1 hour 41 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
744 AM EST TUE NOV 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...

...SEVERE WEATHER EXPECTED TODAY AND TONIGHT...
...TORNADO WATCH IN EFFECT UNTIL NOON FOR SOUTHEAST GEORGIA AND
THE FOLLOWING COUNTIES IN NORTH FLORIDA...COLUMBIA...GILCHRIST
HAMILTON...SUWANNEE...UNION...BAKER...CLAY...DUVAL
NASSAU AND ST. JOHNS.

A COLD FRONT WILL APPROACH THE AREA TODAY AS A SURFACE LOW MOVES
TOWARD THE CAROLINAS. THIS IS A DANGEROUS SYSTEM THAT HAS PRODUCED
SEVERE WEATHER ACROSS THE REGION AND LOCALLY. A SLIGHT RISK OF SEVERE
WEATHER CONTINUES TODAY AND TONIGHT FOR THE FORECAST AREA. THIS MEANS
THE POSSIBILITY EXISTS FOR SEVERE THUNDERSTORM DEVELOPMENT. INTENSE
LIGHTNING...HEAVY RAINFALL...DAMAGING WINDS...LARGE HAIL...AND
TORNADOES ARE POSSIBLE IN THE STRONGEST STORMS.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF INLAND SOUTHEAST
GEORGIA THROUGH TONIGHT....WITH LOCAL RAINFALL TOTALS OF 2 TO 4
INCHES LIKELY BY EARLY WEDNESDAY.  RIVER LEVELS REMAIN HIGH FROM LAST
WEEKS HEAVY RAIN EVENT...AND THESE AMOUNTS COULD BRING A FEW RIVER
BASINS IN SOUTHEAST GEORGIA CLOSE TO BANK-FULL.

INTERESTS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD CLOSELY
MONITOR THIS DANGEROUS WEATHER SITUATION THROUGHOUT THE DAY. THOSE
WITH NOAA WEATHER RADIOS SHOULD LEAVE THE ALARM FEATURE ON TODAY
THROUGH TONIGHT FOR THE LATEST WEATHER WATCHES AND WARNINGS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA THIS
MORNING.

.DAYS TWO THROUGH SEVEN...

THE COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. RAIN AND SHOWERS
WILL PERSIST BEHIND THE FRONT THROUGH THE EARLY MORNING HOURS ON
WEDNESDAY. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY
THROUGH NEXT TUESDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Local storm report, Nov 12, 8:08 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
808 AM EST TUE NOV 12 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    WITHLACOOCHEE             GA   TORNADO
11/12/02   ATKINSON                       REPORTED BY BACON COUNTY
                                          EMERGENCY MANAGEMENT

SANDRIK
Local storm report, Nov 12, 8:08 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
808 AM EST TUE NOV 12 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    WILLACOOCHEE              GA   TORNADO
11/12/02   ATKINSON                       REPORTED BY BACON COUNTY
                                          EMERGENCY MANAGEMENT

SANDRIK
Local storm report, Nov 12, 8:19 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
819 AM EST TUE NOV 12 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 AM    2 NE WILLACOOCHEE         GA   TORNADO
11/12/02   ATKINSON                       REPORTED BY EMERGENCY
                                          MANAGEMENT. ON THE
                                          ATKINSON-COFFEE COUNTY LINE
                                          NEAR MARSHAL CORBET RD.

ACS
Special weather statement, Nov 12, 9:04 AM EST, 21 minutes before
GAZ136-121430-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
904 AM EST TUE NOV 12 2002

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING WAYNE COUNTY
THROUGH 930 AM EST...

AT 904 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
23 MILES NORTH OF ODUM TO 6 MILES WEST OF BROADHURST...OR ALONG A
LINE EXTENDING FROM 8 MILES SOUTHEAST OF REIDSVILLE TO 10 MILES
SOUTHWEST OF JESUP...MOVING EAST AT 45 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ODUM...BROADHURST...
JESUP...DOCTORTOWN AND GARDI THROUGH 930 AM EST. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Suwannee

When
November 12, 9:25 AM EST
Where
Suwannee County, 5 mi S of Dowling Park
Reported by
LAW ENFORCEMENT
Coordinates
30.196, -82.991 (the zone’s center; the record gives no point)

Several reports of funnel cloud sightings.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319588.